Montana, 2007High Wind in Montana, January 1 to 2, 2007
January 1 to 2, 2007 · NWS TFX · 10 events in 10 counties and zones
A strong westerly flow aloft along with deep low pressure over central Canada combined to produce strong and gusty winds over a portion of North Central Montana. Wind gusts in excess of 60 mph were common.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong westerly flow aloft along with deep low pressure over central Canada combined to produce strong and gusty winds over a portion of North Central Montana. Wind gusts in excess of 60 mph were common. Wind gusts along the Northern Rocky Mountain Front were mainly 80 to |100 mph, with the highest gust of 110 mph measured at Heart Butte. Property damages, estimated to be $350,000, occurred on the Blackfeet Indian Reservation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 1, 2:47 PM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 1, 2:47 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MST MON JAN 1 2007
.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...THE UPPER LEVEL HIGH PRESSURE RIDGE
FLATTENS AS A STRONG JET MOVES ACROSS SOUTHERN CANADA AND THE
HILINE. SHORTWAVES MOVING THRU THIS FLOW WILL HELP DEVELOP LOWER
SURFACE PRESSURES ACROSS CANADA AND TIGHTEN THE SURFACE PRESSURE
GRADIENT. THE ZONAL PATTERN OF WINDS ALOFT WILL CONTINUE INTO
WEDNESDAY. HIGHEST WINDS OF THE PERIOD WILL DEVELOP LATE TUESDAY
AFTERNOON THROUGH WEDNESDAY MORNING AS THE STRONGEST SHORTWAVES
MOVE THROUGH THE AREA. THE WARNINGS AND WATCHES WILL BE
CONTINUED. THE AIRMASS CONTINUES TO WARM WITH THIS SYSTEM. TEMPS
ALOFT REMAIN QUITE MODERATE UNTIL THIS STRONGER SHORTWAVE DROPS
TEMPS ON WEDNESDAY...AND MOUNTAIN SNOW WILL BE LIMITED UNTIL THEN
DUE TO THE WARM TEMPS. AT THE SURFACE...TEMPS WARM STRONGLY
TONIGHT AND TUESDAY. THE TREND SLOWS TUESDAY NIGHT AND WEDNESDAY
WILL SEE SOME COOLING. ZELZER
WEDNESDAY NIGHT THROUGH MONDAY...THE PERIOD IS DOMINATED BY A
BROAD UPPER LEVEL TROUGH MOVING THROUGH THE WESTERN HALF OF THE
CONTINENT. THE UPPER LOW ITSELF WILL REMAIN WELL TO OUR NORTH IN
CANADA BUT THE TROUGH WILL EXTEND ALL THE WAY SOUTH TO MEXICO AT
ITS DEEPEST. WILL SEE A GOOD CHANCE FOR SNOW OVER THE ENTIRE CWA
WEDNESDAY NIGHT...ESPECIALLY OVER THE MOUNTAINS. THE MAIN TROUGH
AXIS WILL MOVE THROUGH THURSDAY NIGHT AND FRIDAY LEAVING A DIRTY
ZONAL FLOW IN ITS WAKE OVER THE REGION AS THE TROUGH EXPANDS OVER
NEARLY ALL OF CANADA. HAVE CHANCE POPS OVER THE MOUNTAINS AND
SLIGHT CHANCE POPS OVER THE PLAINS THROUGH THE ENTIRE PERIOD. BY
SATURDAY NIGHT A RIDGE IS TRYING TO PUSH UP OVER THE WEST COAST
FOR A MORE NORTHWESTERLY FLOW OVER THE CWA. WHILE THIS NORMALLY
CREATES DRY DOWNSLOPING CONDITIONS FOR THE PLAINS...THE FLOW IS
DIRTY ENOUGH TO WARRANT SOME SMALL POPS. THE TROUGH ALSO ALLOWS
COLDER AIR TO SINK INTO THE REGION SO HAVE CONTINUED THE COOLING
TREND STARTED ON EARLIER SHIFTS...ESPECIALLY LATE IN THE PERIOD.
BREEZY WESTERLY WINDS WILL CONTINUE OVER MOST OF THE AREA THROUGH
THE WEEKEND WITH THE STRONGEST WINDS ALONG THE ROCKY MOUNTAIN
FRONT. THOMSON
&&
.AVIATION...
UPDATED 1720Z.
UPPER LEVEL RIDGE OVER THE REGION GRADUALLY FLATTENS OVER THE NEXT
24 HRS. THIS WILL MAINTAIN DRY CONDITIONS OVER THE AREA WITH THE
ONLY CHANCE OF PRECIPITATION OVER FAR NORTHERN PORTIONS OF THE
CONTINENTAL DIVIDE NEAR GLACIER PARK. OTHERWISE...CLEAR SKIES THIS
MORNING WILL GIVE WAY TO INCREASING HIGH CLOUDS THIS AFTERNOON
THROUGH TONIGHT. WINDS ALOFT WILL STEADILY INCREASE AS WELL THROUGH
THE NEXT 24 HRS WITH STRONG WINDS ALREADY DEVELOPING ALONG THE
IMMEDIATE ROCKY MOUNTAIN FRONT. THESE WINDS WILL SPREAD OUT ONTO THE
ADJACENT PLAINS THIS AFTERNOON AND EVENING...WITH STRONG WINDS
EXPECTED ACROSS MUCH OF NORTHCENTRAL MT TUESDAY. INVERSIONS IN THE
SW MT VALLEYS WILL PERSIST...WITH SOME LOCALIZED FOG AND HAZE
RESTRICTING VISIBILITIES TO UNDER 6SM AT TIMES THROUGH EARLY THIS
AFTERNOON. HOENISCH
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 34 52 37 45 / 0 0 0 10
CTB 35 50 36 39 / 0 10 10 10
HLN 20 42 26 40 / 0 10 10 10
BZN 10 35 20 34 / 0 10 10 30
WEY -5 24 5 28 / 10 10 10 50
DLN 18 40 25 39 / 0 10 20 40
HVR 28 48 32 42 / 0 0 0 10
LWT 29 49 33 40 / 0 0 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING
FOR MTZ011>014-044>046-049.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST WEDNESDAY
FOR MTZ009-010-048.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 1, 4:15 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 PM MST MON JAN 1 2007
MTZ009-010-048-022315-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
415 PM MST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A HIGH WIND WARNING IS IN EFFECT. WEST WINDS 30 TO 50 MPH WITH
GUSTS TO 70 MPH ARE LIKELY. GUSTS TO 90 MPH ARE POSSIBLE IN
FAVORED MOUNTAIN PASSES AND CANYONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 11 AM MST ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ011>014-044>046-049-022315-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-EASTERN TETON-
415 PM MST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A HIGH WIND WATCH IS IN EFFECT FROM TUESDAY AFTERNOON UNTIL
WEDNESDAY MORNING. WEST WINDS 20 TO 40 MPH ARE LIKELY. GUSTS TO 65
MPH ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-015-047-050>055-022315-
BEAVERHEAD-MADISON-BLAINE-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
415 PM MST MON JAN 1 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- January 1, 4:25 PM MST to January 2, 6:25 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 96 kt (110 mph) measured gust
- Property damage
- $350,000
- Reported by
- Mesonet
A 110 mph wind gust was reported at Heart Butte, with 78 mph reported at Browning. Additional reported wind gusts include: 84 mph at the Deep Creek RAWS site, 75 mph at Babb and 61 mph at the Two Medicine DOT site. Sustained winds of greater than 40 mph were reported at the Two Medicine DOT site and at Babb.
High Wind, Eastern Glacier
- When
- January 1, 8:55 PM MST to January 2, 4:55 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Official NWS Observations
A wind gust to 79 mph was reported at the Cut Bank ASOS site. Additionally, sustained winds of greater than 40 mph were reported at Cut Bank.
High Wind, Cascade
- When
- January 2, 12:50 PM MST to 8:48 PM MST
- Where
- Cascade forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 65 mph was reported at Cascade 3W. Additional reported wind gusts include: 84 mph at Cascade 5S, 64 mph at Cascade 4S, 63 mph at Great Falls, 61 mph at Malmstrom AFB, 55 mph at the Great Falls ASOS site and 52 mph at Neihart 6S.
High Wind, Eastern Teton
- When
- January 2, 12:50 PM MST to 6:45 PM MST
- Where
- Eastern Teton forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
A gust to 76 mph was reported at the Gleason RAWS site.
High Wind, Southern Rocky Mountain Front
- When
- January 2, 4:05 PM MST to 9:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Trained Spotter
A gust to 71 mph was reported at the Choteau airport.
High Wind, Southern Lewis and Clark
- When
- January 2, 4:45 PM MST to 8:50 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
A gust to 65 mph was reported at the Macdonald Pass DOT site. Also, a gust to 59 mph was reported Augusta 18SE (bowmans Corner). Sustained winds greater than 40 mph were also reported at the Macdonald Pass DOT site.
High Wind, Toole
- When
- January 2, 5:15 PM MST to 8:15 PM MST
- Where
- Toole forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 42 mph were reported at the Sweet Grass DOT site. A gust to 68 mph was reported at Sunburst 22ENE.
High Wind, Chouteau
- When
- January 2, 5:40 PM MST to 6:50 PM MST
- Where
- Chouteau forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 50 mph were reportd at the Loma DOT site.
High Wind, Judith Basin
- When
- January 2, 5:50 PM MST to 8:50 PM MST
- Where
- Judith Basin forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 46 mph were reported at the Judith Gap DOT site.
High Wind, Eastern Pondera
- When
- January 2, 6:05 PM MST to 6:15 PM MST
- Where
- Eastern Pondera forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
A gust to 60 mph was reported at the Sierra RAWS site (Brady 4E).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Indiana, January 1 to 27, 20071 death · $40,000 · 4 events
- Drought in Oklahoma, January 1 to 31, 2007$775,000 · 42 events
- Drought in Texas, January 1 to 31, 2007$270,000 · 9 events
- Flooding in Indiana, January 1 to 31, 2007$80,000 · 8 events
- Winter Weather in Vermont, January 1, 2007$50,000 · 16 events
- Winter Weather in New York, January 1, 2007$20,000 · 9 events
- Drought in Texas, January 1 to 31, 200718 events
- Flash Flooding in Virginia, January 1, 2007$20,000 · 3 events
- Flooding in Indiana, January 1 to 23, 2007$20,000 · 2 events
- Drought in Minnesota, January 1 to 31, 200715 events
- Drought in Minnesota, January 1 to 31, 200714 events
- Drought in Wisconsin, January 1 to 31, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7623, 7624, 7625, 7635, 7633, 7627, 7628, 7626, 7636, 7629.